New York, 2021

Flash Flooding and Heavy Rain in New York, July 16 to 17, 2021

July 16 to 17, 2021 · NWS BUF · 21 events in 6 counties and zones

An area of low pressure tracked northeast across Ohio along a stationary front that stretches all the way east through western and central New York. This area of low pressure then tracked east across western New York and the Finger Lakes region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

An area of low pressure tracked northeast across Ohio along a stationary front that stretches all the way east through western and central New York. This area of low pressure then tracked east across western New York and the Finger Lakes region. Moderate to heavy rain entered far western NY and advanced eastward across the region. One hour flash flood guidance was 1 to 2 inches across a majority of the region. This was surpassed in some locations, resulting in localized flash flooding. Otherwise, rises on rivers and creeks were the result, especially in the Buffalo area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 16, 10:47 AM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 16, 10:47 AM EST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1147 AM EDT Fri Jul 16 2021

.SYNOPSIS...
A cold front will stall out somewhere across the Southern Tier/PA
border this afternoon with the possibility for showers and a few
storms mainly south of Buffalo. Heavy rain will move into the region
later tonight with rounds of showers and thunderstorms lasting
into Saturday night.

&&

.NEAR TERM /THROUGH SATURDAY/...
The cold front has sagged south across the western Southern Tier
this midday. Boundary will likely stall out across this region or
very close to the NY/PA line. Looking upstream, a wave along the
front will drive some showers and possibly a few storms into western
NY this afternoon, with the bulk of the activity remaining south of
Buffalo. Weak dry air advection behind the front will keep moisture
around with more clouds than sun today, however dry conditions are
expected across north central NY. High temperatures should top out
in the upper 70s to low 80s.

A shortwave trough will track east across the Ohio Valley while low
pressure tracks along the cold front and approaches western NY
tonight. Strong forcing will begin to take place as the low follows
the right entrance region of an upper level jet from northern Ohio
to Lake Erie tonight. Moisture will surge into the region with PWATS
1-2 SD above normal. Showers and a few storms will follow the cold
front as it moves from south to north across western NY and into the
North Country tonight. Most of the heavy rainfall will be across
southern Ontario tonight associated with the strong convergence of
the surface low but heavy rain will likely enter portions of western
NY by Saturday morning. Low temperatures in the mid 60s.

The surface low will track from Lake Erie to central NY Saturday.
Strong forcing with high PWATS will produce widespread rain with
embedded thunderstorms from west to east across the region. Dry air
on the back side of the low will begin to enter far western NY late
Saturday afternoon and rain will come to an end. Widespread rainfall
amounts of 1-2 inches are likely for western NY with localized
higher amounts due to training thunderstorms. Lesser amounts likely
across north central NY with basin averages of 0.5-1 inch and less
across the Saint Lawrence Valley. Due to recent rainfall,
localized flooding is a concern. See Hydrology section below
for potential for flooding late Friday night through Saturday.
Cooler Saturday with highs in the 70s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
The main mid-level trough axis will be crossing the CWA on Saturday
night slowly. Before it does so, large scale forcing for ascent
along the SE portion of the CWA will allow for a continuation of
high PoPs as the right entrance region of the upper jet continues to
reside overhead there through the evening. Overnight, even the 250
hPa jet axis shifts to the SE of the area, allowing for subsidence
to slowly build to the southeast and into more of the area. This
process will be painstakingly slow, however, as the upper level
pattern is rather stagnant. As a result, low end chances of rain
showers linger into Sunday morning before drier air finally rules
the roost.

With the final kick to the SE of the mid-level wave, a stagnant
frontal boundary that will have been bisecting the area for days
will likewise summarily shift SE. This will bring deep layer
northerly flow into the area which will allow for continental
polar air to make its return.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
With the weekend short wave trough axis having finally moved to the
southeast and pronounced ridging dominating the west, northwesterly
flow aloft will continue into next week. This will allow for cooler
and drier air to become better established in the area.

By late Tuesday into Tuesday night, GFS/ECMWF/Canadian solutions all
point toward a much better developed system rotating southeastward
along the front side of the western and central CONUS pronounced
ridge. This system will progress from NW to SE across the area,
bringing plunging temperatures aloft, destabilizing the column, and
it further looks to have ascent centered in the left exit region of
the upper jet passing through. PoPs were adjusted to likely as the
consensus favors the passing of this system during this time.

The long wave pattern persists after mid-week, so cold
northwesterly flow will dominate. There is still a chance of
embedded disturbances bringing bouts of convection, however a lack
of strong moisture feed should preclude them from being heavy
rainers at least.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
IFR continues across the higher terrain of the Southern Tier
including KJHW, which is currently being affected by a frontal
boundary sagging into these areas late this morning. Gradual
improvement expected this afternoon across the region as a whole,
though some residual showers will linger across WNY. The cold front
will stall somewhere in the vicinity of the NY/PA line this
afternoon. This may help bring some showers and a few storms across
the western Southern Tier this afternoon into the evening.

Heavier rain with the chance of thunderstorms will move into western
NY tonight and sub-VFR conditions expected to develop.

Outlook...

Saturday...Several waves of showers and thunderstorms. MVFR to VFR.

Sunday through Monday...VFR.

Tuesday...Chance of showers and thunderstorms. MVFR to VFR.

&&

.MARINE...
Westerly flow will produce keep some wave action going on the Lakes
this afternoon in the wake of a cold frontal passage, however winds
and waves will stay below Small Craft conditions. Low pressure will
approach Lake Ontario tonight. A brief period of light winds
expected through tonight before easterly winds pick up Saturday
which may result in Small Craft Advisories for the western end of
Lake Ontario.

&&

.HYDROLOGY...
An area of low pressure will track along a stationary front across
western ny Saturday. Moderate to heavy rain will enter far western
NY late tonight and then track eastward across the region through
Saturday. Thunderstorms are possible and due to recent rainfall,
localized flooding is a concern. One hour flash flood guidance is 1-
2 inches across a majority of the region. This could be reached
especially if training thunderstorms occur near Metro areas and
locations prone to flooding. Rises on rivers and creeks are expected
but overall confidence is low due to uncertainty in location of
heavy rainfall. At this time, ensemble river forecasts only
show a few rivers reaching action stage with forecast rainfall.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JM
NEAR TERM...HSK/JM
SHORT TERM...Fries
LONG TERM...Fries
AVIATION...HSK/PP
MARINE...HSK/JM
HYDROLOGY...HSK
Hazardous weather outlook, Jul 16, 3:16 AM EST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
416 AM EDT Fri Jul 16 2021

NYZ007-008-170830-
Jefferson-Lewis-
416 AM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a slight risk of excessive rainfall that could cause flash
flooding Saturday through Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-170830-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
416 AM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-020-170830-
Chautauqua-Cattaraugus-
416 AM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

There is a slight risk of excessive rainfall that could cause flash
flooding late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a slight risk of excessive rainfall that could cause flash
flooding Saturday through Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>006-010>014-021-085-170830-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Allegany-Southern Erie-
416 AM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

There is a marginal risk of excessive rainfall that could cause
flash flooding late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a slight risk of excessive rainfall that could cause flash
flooding Saturday through Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The radar

The Buffalo radar (KBUF), 92 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

15 heavy rain, 6 flash flood. Local standard time, as filed.

Heavy Rain, Chautauqua

When
July 16, 1:45 PM EST
Where
Chautauqua County, 2.07 mi N of Gerry
Reported by
CoCoRaHS
Coordinates
42.210, -79.250

A two hour rainfall report was received.

Heavy Rain, Chautauqua

When
July 16, 2:18 PM EST
Where
Chautauqua County, 0.86 mi NE of Jamestown
Reported by
Trained Spotter
Coordinates
42.110, -79.220

The rain fell in 20 minutes.

Flash Flood, Chautauqua

When
July 16, 3:30 PM EST to 5:30 PM EST
Where
Chautauqua County, 0.44 mi ESE of Conewango Vly to 0.75 mi S of Conewango Vly
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.227, -79.062

Waterboro Hill Road was closed due to water flowing over the road.

Flash Flood, Chautauqua

When
July 16, 4:30 PM EST to 6:00 PM EST
Where
Chautauqua County, 0.69 mi W of Bemus Pt to 0.43 mi N of Stow
Cause
Heavy Rain
Property damage
$100,000
Reported by
911 Call Center
Coordinates
42.169, -79.393

Water was backing up the Bemus Creek, across Bemus Point, due to the rising level of Chautauqua Lake. Voluntary evacuations of area homes was underway.

Heavy Rain, Livingston

When
July 17, 1:00 PM EST
Where
Livingston County, 0.86 mi NE of Lima
Reported by
Trained Spotter
Coordinates
42.910, -77.610

Heavy Rain, Erie

When
July 17, 1:00 PM EST
Where
Erie County, 0.51 mi E of Depew
Reported by
Public
Coordinates
42.900, -78.670

Heavy Rain, Erie

When
July 17, 3:00 PM EST
Where
Erie County, 2.13 mi NNW of Harris Hill
Reported by
Public
Coordinates
42.980, -78.680

Heavy Rain, Genesee

When
July 17, 3:17 PM EST
Where
Genesee County, 1.52 mi E of Le Roy
Reported by
COOP Observer
Coordinates
42.970, -77.970

Flash Flood, Cattaraugus

When
July 17, 3:20 PM EST to 5:20 PM EST
Where
Cattaraugus County, 0.97 mi ESE of South Dayton Arpt to 1.55 mi N of Wesley
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.365, -79.002

Multiple reports of flooded roads were received south of Dayton.

Flash Flood, Erie

When
July 17, 3:32 PM EST to 6:00 PM EST
Where
Erie County, 0.5 mi NNW of East Concord to 2.64 mi ENE of Springville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.557, -78.633

Reports of widespread road closures in Springville due to flooding. Vaughn Street was also closed in East Concord.

Flash Flood, Erie

When
July 17, 3:45 PM EST to 5:45 PM EST
Where
Erie County, 2.12 mi S of Collins Center to 3.45 mi S of Collins Center
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
42.449, -78.829

Flash flooding was reported on Zoar Valley Road.

Flash Flood, Erie

When
July 17, 3:45 PM EST to 5:45 PM EST
Where
Erie County, 1.47 mi NNW of Sardinia to 0.98 mi NNW of Sardinia
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
42.550, -78.510

Flash flooding was reported on Genesee Road in Sardinia.

Heavy Rain, Erie

When
July 17, 4:19 PM EST
Where
Erie County, 0.86 mi SE of Swifts Mills
Reported by
Trained Spotter
Coordinates
43.060, -78.490

Heavy Rain, Erie

When
July 17, 4:30 PM EST
Where
Erie County, 2.14 mi WSW of Kenmore
Reported by
CoCoRaHS
Coordinates
42.960, -78.870

A six hour rainfall report was received.

Heavy Rain, Livingston

When
July 17, 5:00 PM EST
Where
Livingston County, 0.86 mi NE of Lima
Reported by
Trained Spotter
Coordinates
42.910, -77.610

Heavy Rain, Genesee

When
July 17, 5:00 PM EST
Where
Genesee County, 1.52 mi E of Le Roy
Reported by
COOP Observer
Coordinates
42.970, -77.970

Heavy Rain, Erie

When
July 17, 5:30 PM EST
Where
Erie County, 1.47 mi SSE of Alden Center
Reported by
Trained Spotter
Coordinates
42.900, -78.510

Heavy Rain, Erie

When
July 17, 6:40 PM EST
Where
Erie County, 2.53 mi E of Falconwood
Reported by
Public
Coordinates
42.980, -78.880

Heavy Rain, Erie

When
July 17, 7:34 PM EST
Where
Erie County, 0.86 mi SW of Tonawanda
Reported by
Trained Spotter
Coordinates
43.010, -78.880

Heavy Rain, Monroe

When
July 17, 8:30 PM EST
Where
Monroe County, 1.66 mi WSW of Ogden Center
Reported by
Trained Spotter
Coordinates
43.160, -77.850

Heavy Rain, Erie

When
July 17, 9:00 PM EST
Where
Erie County, 2.13 mi NNW of Harris Hill
Reported by
Trained Spotter
Coordinates
42.980, -78.680

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976866, 976869, 976766, 976767, 976870, 976872, 976873, 976874, 976771, 976774, 976775, 976776, 976875, 976876, 976878, 976879, 976877, 976880, 976881, 976882, 976883.